Alert archive / Iowa / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Des Moines, IA

April 27, 201844 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 27, 2018, 2:42 PM CDT for 44 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2018, 2:42 PM CDT (19:42 UTC)
Expired
Apr 27, 2018, 7:00 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
All 44 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 2 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS83 KDMX 271942
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
242 PM CDT Fri Apr 27 2018

...Extreme Fire Danger this Afternoon...

.Gusty westerly to northwesterly winds combined with warm
temperatures, low relative humidities and dry fuels will lead to
extreme fire danger conditions this afternoon. Gusty winds will
continue into early evening, before diminishing some around 
sunset.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280000-
/O.NEW.KDMX.FW.W.0001.180427T1942Z-180428T0000Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
242 PM CDT Fri Apr 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

The National Weather Service in Des Moines has issued a Red Flag
Warning FOR EXTREME FIRE CONDITIONS, which is in effect until
7 PM CDT this evening.

* SHORT TERM TRENDS...Extreme fire conditions are expected to
  continue this afternoon into the early evening hours. 

* WIND...West to northwest at 25 to 30 mph gusting to 40 mph.

* Relative Humidity...Around 15 to 25 percent.

* FUEL...Very dry grasses, nearly 100 percent cured.

* Impacts...Open burning is discouraged and any fires could 
  spread quickly and grow out of control due to the extreme fire 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MJB
1 follow-up statement
474 
WWUS83 KDMX 280001
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
701 PM CDT Fri Apr 27 2018

...Extreme Fire Weather Conditions Diminishing...

.Although there are still some gusts from 30 to 40 mph, the wins
are forecast to subside through the rest of the evening. Plus,
temperatures look to cool off and allow the relative humidity to
increase. 

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280115-
/O.EXP.KDMX.FW.W.0001.000000T0000Z-180428T0000Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
701 PM CDT Fri Apr 27 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

Winds look to begin to diminish across central to south central
Iowa as the sun sets. There remains a concern for uncontrolled
fires, but the relative humidity is expected to slowly increase
with the temperatures cooling off the rest of the evening. 

$$

KLP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 27, 12:33 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 27, 12:33 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1233 PM CDT Fri Apr 27 2018

.UPDATE...
Issued at 1232 PM CDT Fri Apr 27 2018

Considered upgrade to Red Flag Warning (25mph+ sustained and RH
<=25 percent), but conditions seem marginal with widespread
conditions not being met or expected. Have been monitoring
dewpoints upstream in the NW winds and there seems to be little
different in mixing either side of the wind shift. There is still
very high fire danger weather conditions however.

&&

.SHORT TERM.../Today through Tonight/
Issued at 355 AM CDT Fri Apr 27 2018

A cool front will cross the area from north to south today. The
frontal passage will be dry with no precipitation forecast, and
ahead of the boundary temperatures will still warm into the lower
70s across much of the area south of Highway 20. Forecast soundings
show a fairly deep mixed layer developing during the day and winds
at the top of the layer peaking in the 30-35 KT range around midday.
As the front moves through and is followed by cold air advection, it
is expected northwest winds will increase substantially, and for a
couple hours we may see gusts to 30+ KT realized especially in our
northern areas where the boundary will be through during the window
of highest winds aloft. While these speeds are below advisory
criteria, they will contribute to a very high fire danger today, as
relative humidity will fall into the 25 to 35 percent range by the
afternoon and surface fuels are largely cured and dry. Will
highlight this very high fire danger today in outgoing messaging
products.

.LONG TERM.../Saturday through Thursday/
Issued at 355 AM CDT Fri Apr 27 2018

Saturday will be the coolest day of the period as cold advection
drops south Friday night and lingers into Saturday as a cool
Canadian high pressure system arrives. High temperatures will be
mainly in the 50s. Despite good mixing, the wind is expected to
diminish through the day as the mixed layer winds decrease. Warm
advection will arrive Saturday night and Sunday as the area of
high pressure moves to the southeast and good return flow
develops. High temperatures on Sunday will be in the mid to upper
60s with a few low 70s possible. A few thunderstorms are possible
Sunday night into early Monday as the low level jet increases and
brings another wave of theta-e advection across the state. An
elevated mixed layer is expected to become established by Monday
afternoon and will end any convective potential. Gusty south winds
are possible on Monday. Both the GFS and ECMWF have 40 kts or
greater in the mixed layer at times by Monday afternoon. Not all
of this wind will reach the surface considering it is a warm
advection regime but certainly windy conditions may occur. High
temperatures should be well into the 70s and potentially a few low
80s.

Additional thunderstorms are possible over far northwest Iowa late
Monday night then across then shift east across all of central
Iowa on Tuesday as a boundary moves east into the state. There
will be the potential for a few severe storms along the boundary
as the instability increases through the day. The boundary will
linger over Iowa into Wednesday before departing Wednesday night
into Thursday morning. Additional severe storms could occur during
this period along with locally heavy rainfall with Gulf moisture
lifting north into the boundary. Still way too early to get too
precise but certainly will be an active period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1232 PM CDT Fri Apr 27 2018

VFR conditions are in place across central IA at 18z and
confidence is high they should remain in place into Saturday
morning. Patchy mid level cloudiness central and east should exit
into the evening leaving behind mostly clear skies. Gusty NW winds
will persist through sunset before diminishing quickly this
evening and gradually becoming N to NE into Saturday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
SHORT TERM...Lee
LONG TERM...Donavon
AVIATION...Small
Hazardous weather outlook, Apr 27, 4:25 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Fri Apr 27 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 AM CDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a very high fire danger today...especially this afternoon
as the wind increases and relative humidities lower.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Monday through Thursday. A few severe
storms will be possible with the best potential Tuesday and
Wednesday.

River flooding due to snow melt is expected to continue or
develop along the upper reaches of the Des Moines River Basin, as
well as the Cedar River near Cedar Falls. Flood Warnings remain in
effect for these areas. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through this weekend.

In the hours before

Special weather statement, Apr 27, 11:11 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1111 AM CDT Fri Apr 27 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
1111 AM CDT Fri Apr 27 2018

...Very High Fire Danger Today...

Gusty wind and dry conditions will lead to a very high fire
danger today, particularly during the afternoon hours. West winds
will turn toward northwest and gradually increase as a cool front
drops across Iowa. Winds will increase to 20 to 25 mph with gusts
to near 35 mph at times before diminishing toward sunset. In
addition, relative humidity will be very low this afternoon, in
the 25 to 35 percent range, and most surface grasses are dry.
This will allow any fires that ignite to spread rapidly, and
burning is discouraged.

Small

Nearby

Red Flag Warnings in Iowa, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.